Colorado, 2013Flash Flooding in Colorado, August 27, 2013
August 27, 2013 · NWS GJT · 4 events in 2 counties and zones
A southwest flow continued to pump monsoonal moisture into western Colorado on August 27th. The result was heavy rainfall from many of the thunderstorms that developed in the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A southwest flow continued to pump monsoonal moisture into western Colorado on August 27th. The result was heavy rainfall from many of the thunderstorms that developed in the afternoon. Runoff from these storms produced localized flash flooding in southwest Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 27, 2:41 PM MST, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 27, 2:41 PM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
341 PM MDT TUE AUG 27 2013
.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
ISSUED AT 341 PM MDT TUE AUG 27 2013
DEEP MOISTURE CONTINUED TO STREAM NORTHWARD ACROSS THE AREA THIS
AFTERNOON...THOUGH DRYING AT MID-LEVELS HAD DECREASED PWAT VALUES.
SUNSHINE THROUGHOUT THE EARLY PART OF THE DAY BROUGHT SCATTERED
SHOWERS AND THUNDERSTORMS...MAINLY OVER THE MOUNTAINS OF SOUTHEAST
UTAH AND SOUTHWEST COLORADO. SOME STORMS HAVE PRODUCED HEAVY RAIN
PROMPTING ISSUANCE OF SEVERAL FLASH FLOOD WARNINGS.
DIURNAL HEATING WILL SUSTAIN SCATTERED ACTIVITY INTO THE EVENING
BUT AM UNABLE TO IDENTIFY AN UPPER LEVEL SUPPORT FOR MOIST
CONVECTION DURING THE OVERNIGHT HOURS.
AS HIGH PRESSURE CONTINUES TO SHUNT THE MONSOONAL MOISTURE TAP
WESTWARD...EXPECT DECREASED COVERAGE AND INTENSITY OF DIURNAL STORMS
WEDNESDAY AFTERNOON AND EVENING. IN ADDITION...DEVELOPING STORMS
WILL BE LESS EFFICIENT RAIN PRODUCERS.
TEMPERATURES WILL CONTINUE TO HOVER NEAR NORMAL TONIGHT AND
WEDNESDAY NIGHT WITH HIGHS ON WEDNESDAY NEAR NORMAL.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 341 PM MDT TUE AUG 27 2013
THURSDAY THROUGH FRIDAY...THE UPPER RIDGE OF HIGH PRESSURE WILL
BECOME RECENTERED OVER NORTHERN NM/SOUTHEASTERN CO ON THURSDAY WITH
MUCH OF THE MONSOONAL MOISTURE PLUME BRIEFLY CUTOFF. ADEQUATE
MOISTURE WILL REMAIN UNDER THE HIGH FOR SCATTERED DAILY
THUNDERSTORMS ACROSS THE CWA BOTH DAYS AS PW VALUES WILL RANGE FROM
0.6-0.9 INCHES. IN THE WEAKLY SHEARED ENVIRONMENT...STORMS ARE
EXPECTED TO BE DIURNALLY DRIVEN REMAINING PRIMARILY OVER THE TERRAIN
IN THE WEAK FLOW WITH ONLY A FEW DRIFTING INTO THE LOWER VALLEYS...
ALTHOUGH A GRADUAL INCREASE IN MOISTURE FRIDAY AFTERNOON MAY LEAD TO
A SUBTLE UPTICK IN ACTIVITY.
LABOR DAY WEEKEND THROUGH TUESDAY...MODELS HAVE BEEN FAIRLY
CONSISTENT WITH DEEP MONSOONAL MOISTURE ONCE AGAIN EXPECTED TO
SPREAD NORTHWARD ACROSS THE REGION BEGINNING SATURDAY CONTINUING
THROUGH EARLY NEXT WEEK. 12Z MODEL RUNS DID BACK AWAY SOMEWHAT FROM
EARLIER ROBUST PW FORECASTS OF 1.3-1.4 INCHES...BUT ARE STILL
FORECASTING RESPECTABLE VALUES AROUND 1.0-1.2 INCHES...SO CERTAINLY
VERY MOIST AIR FOR THIS REGION REGARDLESS. WEAK FORCING WILL ALSO BE
AVAILABLE FROM THE REMAINS OF AN INVERTED TROUGH SHEARING APART...ALL
THIS POINTS TO MORE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY.
LOCALLY HEAVY RAIN AND FLASH FLOODING MAY BECOME A CONCERN ONCE
AGAIN. WITH ALL THIS IN MIND CONTINUED TO BUMP UP THE BLENDED POP
GUIDANCE DURING THIS EXTENDED PERIOD. DAYTIME TEMPERATURES WILL
REMAIN NEAR SEASONAL VALUES.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 341 PM MDT TUE AUG 27 2013
DEEP MOISTURE WILL SUSTAIN SHOWERS AND THUNDERSTORMS DURING THE
EVENING. STORMS WILL BE MOST NUMEROUS OVER THE HIGHER TERRAIN
WITH SCATTERED CELLS MOVING OVER ADJACENT VALLEYS TO THE NORTH.
CONSEQUENTLY...EXPECT AREAS OF MOUNTAIN OBSCURATION THROUGH 03Z
IN HEAVY RAIN WITH OUTFLOW WIND GUSTS FROM 30 TO 40 MPH. GIVEN THE
SCATTERED NATURE OF THUNDERSTORM ACTIVITY...AIRPORTS ACROSS THE
REGION FACE A 20 TO 35 PERCENT CHANCE OF EXPERIENCING BRIEF MVFR
CIGS AND VSBY IN HEAVY RAIN WITH IFR CONDITIONS POSSIBLE IN
EXCESSIVELY HEAVY CELLS. CONDITIONS IMPROVE AFTER 03Z WITH A FEW
STORMS LINGERING OVER THE AREA THROUGH 09Z. VFR CONDITIONS WILL
PREVAIL THROUGH THE MORNING WEDNESDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...FLASH FLOOD WATCH UNTIL 8 PM MDT THIS EVENING FOR UTZ022-025-
027>029.
&&
SHORT TERM...NL
LONG TERM...TB
AVIATION...NLHazardous weather outlook, Aug 27, 4:54 AM MST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
554 AM MDT TUE AUG 27 2013
COZ001>014-017>023-UTZ022>025-027>029-281200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
554 AM MDT TUE AUG 27 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
MORE SHOWERS AND THUNDERSTORMS EXPECTED AGAIN TODAY WITH EASTERN
UTAH AND MOUNTAINOUS TERRAIN IN WESTERN COLORADO SEEING THE MOST
ACTION. FLOODING CONCERNS WILL BE HIGHEST FOR EASTERN UTAH AND
SOUTHWESTERN COLORADO WHERE RAIN HAS FALLEN OVER THE LAST TWO
DAYS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AFTERNOON THUNDERSTORMS AND RAINSHOWERS ARE EXPECTED THROUGH
MONDAY WITH AN UPTICK IN COVERAGE FOR THE LABOR DAY WEEKEND AS
MONSOONAL FLOW BRINGS IN MORE MOISTURE TO THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.
In the hours before
Local storm report, Aug 27, 10:28 AM MST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1128 AM MDT TUE AUG 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM FLASH FLOOD NATURAL BRIDGES 37.61N 109.98W
08/27/2013 SAN JUAN UT PARK/FOREST SRVC
FLASH FLOODING OCCURRED MONDAY NIGHT IN WHITE AND
ARMSTRONG CANYONS...MINOR IMPACT TO ROADS AND TRAILS
&&
EVENT NUMBER GJT1301441
TBSpecial weather statement, Aug 27, 12:28 PM MST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
128 PM MDT TUE AUG 27 2013
UTZ028-029-272015-
CANYONLANDS/NATURAL BRIDGES UT-LA SAL AND ABAJO MOUNTAINS UT-
128 PM MDT TUE AUG 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SAN JUAN COUNTY UNTIL
215 PM MDT...
AT 125 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 23 MILES NORTHWEST OF MONTICELLO...MOVING
NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
NEEDLES VISITOR CENTER.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3831 10959 3817 10936 3799 10966 3808 10979
JM
Special weather statement, Aug 27, 3:17 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
417 PM MDT TUE AUG 27 2013
COZ011-014-017-018-272300-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN CO-NORTHWESTERN SAN JUAN
MOUNTAINS CO-UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-UPPER GUNNISON
RIVER VALLEY CO-
417 PM MDT TUE AUG 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OURAY...NORTHEASTERN SAN
MIGUEL AND EASTERN MONTROSE COUNTIES UNTIL 500 PM MDT...
AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RIDGWAY...OR 24 MILES SOUTH OF MONTROSE...
MOVING NORTH AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
RIDGWAY AND COLONA.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3840 10793 3838 10762 3806 10769 3807 10792
JD
Flash Flood, Montrose
- When
- August 27, 3:48 PM MST to 8:00 PM MST
- Where
- Montrose County, 1.77 mi WSW of Vancorum to 0.75 mi S of Vancorum
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 38.220, -108.630
Highway 90 was closed west of Naturita due to fast flowing water over 6 inches deep running over the roadway.
Flash Flood, Mesa
- When
- August 27, 4:26 PM MST to 8:00 PM MST
- Where
- Mesa County, 5.26 mi ESE of Glade Park to 1.35 mi SSW of Orchard Mesa
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.970, -108.640
Water was seen running in excess of a foot deep through normally dry washes along Little Park Road.
Flash Flood, Mesa
- When
- August 27, 4:30 PM MST to 8:00 PM MST
- Where
- Mesa County, 1.49 mi SW of Redlands to 1.03 mi S of Redlands
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.033, -108.637
Normally dry washes were running full and fast on the east side of the Colorado National Monument.
Flash Flood, Mesa
- When
- August 27, 5:03 PM MST to 10:00 PM MST
- Where
- Mesa County, 0.54 mi E of Redlands to 1.21 mi ESE of Redlands
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.050, -108.610
Water was running fast and deep in the dry washes at the Lunch Loops mountain bike trails.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 27 to 31, 20131 death · 21 injured · 3 events
- Lightning Strike in Wisconsin, August 27, 2013$1.0 million · 1 event
- Flash Flooding and Debris Flow in Utah, August 27 to 31, 2013$55,000 · 69 kt wind · 10 events
- Hail and Damaging Winds in South Dakota, August 27, 2013$20,000 · 1.75 in hail · 8 events
- Flash Flood and Flooding in South Dakota, August 27 to 28, 2013$20,000 · 1 in hail · 6 events
- Damaging Wind in Michigan, August 27, 2013$25,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, August 27 to 28, 20131 in hail · 18 events
- Drought in Missouri, August 27 to 31, 201315 events
- Tornadoes in Michigan, August 27, 2013$15,000 · EF0 · 2 events
- Drought in Texas, August 27 to 31, 2013$9,000 · 5 events
- Hail and Damaging Winds in Wisconsin, August 27, 20131.75 in hail · 5 events
- Waterspouts in Gulf of Mexico, August 27, 20134 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533823, 533826, 533829, 533842.